GS-9350 boosts atazanavir just as well as ritonavir

Liz Highleyman
Published: 21 September 2009

GS-9350, a new pharmacoenhancer being developed by Gilead Sciences, equals ritonavir (Norvir) as a booster of blood levels of atazanavir (Reyataz), researchers reported last week at the 49th Interscience Conference on Antimicrobial Agents and Chemotherapy (ICAAC) l in San Francisco.

Ritonavir interferes with a liver enzyme called CYP3A that metabolises many medications. By slowing their processing, ritonavir can help maintain effective levels of protease inhibitors in the blood. This contributes to improved effectiveness and convenience, allowing patients to maintain adequate drug concentrations using fewer pills taken less often.

But even the small amount of ritonavir used for boosting (typically 100 mg or 200 mg) can cause problems for some people, including metabolic and gastrointestinal side-effects. Therefore, it would be useful to have an alternative boosting agent with better tolerability.

At the 16th Conference on Retroviruses and Opportunistic Infections in February, researchers presented data from the first clinical trials of GS-9350, showing that it was well tolerated and raised blood levels of midazolam, a sedative drug used as a 'probe' to test for changes in CYP34 activity, as much as ritonavir. Unlike ritonavir, however, GS-9350 does not have its own anti-HIV activity.

In the study presented at ICAAC, investigators tested how well GS-9350 would boost another medication widely used for HIV treatment, although the participants were HIV-negative volunteers. Of the 42 participants, two-thirds were men and the mean age was 28 years (younger than the typical average age of HIV-positive participants in most clinical trials in developed countries). Two-thirds were white, about one-quarter were black, and the remainder were of other racial/ethnic groups.

Participants first received 300 mg of atazanavir with either 100 mg or 150 mg of GS-9350 or with 100 mg of ritonavir, all taken with food for 10 days. They then had a four-day 'washout' period and crossed over to one of the other two therapy assignments (the other boosting agent or the other dose of GS-9350). After 10 days they crossed over again to the third assignment. In other words, all participants received all three boosting options, but taken in different orders.

Atazanavir levels were 'bioequivalent', or functionally similar, in people taking 150 mg GS-9350 and those taking 100 mg ritonavir. The atazanavir concentration across the dosing interval (known as area under the curve) was equal with both boosting agents, and the maximum atazanavir concentration (known as Cmax) was also similar. Half-life, or how long the drug remains in the body, was comparable. Using the 100 mg dose of GS-9350, however, produced lower atazanavir levels.

Nine participants discontinued the study early, five of them due to adverse events. Most side-effects were mild and no serious problems were reported, including liver toxicity or clinically relevant heart rhythm changes. However, three people taking GS-9350 stopped early due to skin rash, which resolved after the drug was discontinued.

Participants overall had elevated bilirubin, a blood pigment that can cause jaundice, or yellowing of the skin and eyes, when it builds up to high levels (average increases of approximately 3-4 mg/dl). This is a well known side-effect of atazanavir, however, and it was comparable amongst participants taking the two doses of GS-9350 and those taking ritonavir.

The researchers concluded, based on these findings, that 150 mg GS-9350 and 100 mg atazanavir provided equivalent atazanavir exposures. GS-9350 appeared to be "safe and well tolerated," and they suggested that it "may be a suitable alternative to ritonavir for boosting of atazanavir."

A phase 2 study of previously untreated HIV-positive patients comparing 300 mg atazanavir plus either 150 mg GS-9350 or 100 mg ritonavir plus tenofovir/emtricitabine (the drugs in the Truvada combination pill) is currently underway.

Reference

Ramanathan S et al. Pharmacokinetic boosting of atazanavir with the pharmacoenhancer GS-9350 versus ritonavir. 49th Interscience Conference on Antimicrobial Agents and Chemotherapy, San Francisco, abstract A1-1301, 2009.